Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2003, 3:45 PM MDT for Union County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2003, 3:45 PM MDT (21:45 UTC)
- Expired
- Jun 4, 2003, 4:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Union County, NM
The radar
The Amarillo radar (KAMA), 166 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 11:30 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 4, 2:20 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 042145 SVRABQ NMC059-042215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 345 PM MDT WED JUN 4 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO * UNTIL 415 PM MDT * AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF SEDAN...OR ABOUT 15 MILES SOUTHEAST OF CLAYTON...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES EAST OF SEDAN AT 355 PM MDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO. LAT...LON 3638 10304 3641 10316 3596 10321 3597 10300
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:20 PM MDT, 25 minutes earlier.
Area forecast discussion, Jun 4, 3:20 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MDT WED JUN 4 2003 TWO ZFP UPDATES DUE TO WATCH UPDATE REQUIREMENTS AND THE ACTIVE WEATHER IN GENERAL HAS CUT INTO GRIDS EDITING...ESPECIALLY OF TEMPS BEYOND THE WEEKEND. BUT VERY QUICK LOOK AT TEMP GRIDS BEYOND THE WEEKEND DID NOT SEEM AS THOUGHT THEY WERE SIGNIFICANTLY OFF BASE. SEVERE STORMS ONGOING IN NE NM WITH ISOLATED ACTIVITY FARTHER S AND IN GILA REGION. TORNADO WATCH FOR NE AND E CENTRAL NM THROUGH 8 PM MDT. BIGGEST CHALLENGE OTHER THAN SEVERE WX NEXT 1 TO 3 AFTERNOONS AND EVENINGS WILL BE TIMING OF TWO MAJOR COOL SURGES...ONE LATE TONIGHT INTO THU AND ANOTHER OVER THE WEEKEND. BOTH SHOULD TEND TO TEMPORARILY LESSEN AT LEAST INTENSITY OF STORMS IN...AT THE VERY LEAST...FAR NE NM FOR THU PM AND AGAIN SUNDAY PM. BUT THE ACTION MAY JUST SHIFT FARTHER S...NEAR AND E OF THE E SLOPES CENTRAL MTN CHAIN. FARTHER OUT STILL LOOKING LIKE THE MUCH DRIER TO DRY TREND FOR NEXT WORK WEEK ON PREVIOUS FORECAST LOOKS PRETTY GOOD FOR NOW AND WILL STAY WITH IT FOR NOW AS WELL. WILL HAVE TO BE A LITTLE MORE CONCERNED FOR MINI MONSOON PREVIEW IF MID AND UPPER FLOW IS LIGHT AND MORE FROM THE S THAN THE SW OR W. RIGHT NOW THE LATTER STILL SEEMS MORE LIKELY. TIMES MORE THAN UP. 43 PRELIMINARY NUMBERS... FARMINGTON................ 051/087 051/085 052 43010 GALLUP.................... 045/087 045/084 044 43011 GRANTS.................... 043/087 042/084 042 43011 GLENWOOD.................. 053/092 051/091 053 43011 CHAMA..................... 042/077 039/076 040 43222 LOS ALAMOS................ 052/076 049/076 050 43122 RED RIVER................. 038/062 038/060 038 43333 TAOS...................... 044/071 040/068 041 43122 SANTA FE.................. 050/076 047/078 049 43122 SANTA FE AIRPORT.......... 052/078 049/080 051 43122 ESPANOLA.................. 053/081 050/080 051 43122 ALBUQUERQUE HEIGHTS....... 062/088 058/085 058 43011 ALBUQUERQUE VALLEY........ 057/090 054/087 053 43011 ALBUQUERQUE FOOTHILLS..... 056/086 052/084 053 43122 ALBUQUERQUE WEST MESA..... 060/089 056/086 056 43011 SOCORRO................... 059/093 056/087 056 43011 SANDIAPARK/CEDAR CREST... 049/079 046/082 046 43332 MORIARTY/ESTANCIA......... 050/082 047/085 047 43332 CARRIZOZO................. 058/089 056/084 055 43112 RUIDOSO................... 051/084 049/080 048 44333 RATON..................... 047/063 045/072 044 43334 LAS VEGAS................. 049/072 043/072 045 43334 ROY....................... 048/069 044/073 044 45334 CLAYTON................... 051/066 048/073 051 45534 SANTA ROSA................ 057/078 052/080 054 45335 TUCUMCARI................. 060/075 055/077 057 45435 FORT SUMNER............... 061/079 057/080 059 44335 CLOVIS.................... 060/077 056/077 058 44334 PORTALES.................. 061/081 057/081 059 44334 ROSWELL................... 064/086 060/084 060 44333 .ABQ...NONE.
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 9 hours 45 minutes before
NMZ001>021-026-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ACCOMPANY A FEW STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN CHAVES...COLFAX...CURRY...DE BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN MIGUEL...AND UNION COUNTIES.
In the hours before
Local storm report, Jun 4, 2:04 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
204 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 3 NW MAXWELL NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
0202 PM MAXWELL NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
JLPSpecial weather statement, Jun 4, 2:25 PM MDT, 1 hour 20 minutes before
NMZ005>007-012-013-018>021-042045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT WED JUN 4 2003 ...TORNADO WATCH REPLACES SEVERE THUNDERSTORM WATCH... TORNADO WATCH 478 HAS NOW BEEN ISSUED TO REPLACE SEVERE THUNDERSTORM WATCH 477 FOR NORTHEAST AND EAST CENTRAL NEW MEXICO. WATCH 477 WILL NOT BE IN EFFECT AFTER 220 PM MDT. THIS TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM MDT FOR THE FOLLOWING COUNTIES IN EASTERN NEW MEXICO... COLFAX...UNION...MORA...HARDING...GUADAULPE...QUAY...DE BACA CURRY AND ROOSEVELT. THUNDERSTORMS HAVE PRODUCED HAIL OF 3/4 INCH OVER COLFAX COUNTY NEAR MAXWELL. OTHER STORMS WILL BE FORMING AND MOVING SOUTH THROUGH THE WATCH AREA THROUGHOUT MID AND LATE AFTERNOON. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. KH
Local storm report, Jun 4, 2:36 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
236 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 5 N SPRINGER NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
JLPLocal storm report, Jun 4, 2:54 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
254 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0253 PM 6 E SPRINGER NM 1.25 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:16 PM MDT | Tornado Warning | ABQ | San Miguel | 14 min |
| Jun 3, 6:31 PM MDT | Tornado Warning | ABQ | San Miguel | 29 min |
| Jun 3, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 52 min |
| Jun 4, 1:42 AM MDT | Severe Thunderstorm Warning | ABQ | Quay | 48 min |
| Jun 4, 1:50 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 40 min |
| Jun 4, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 29 min |
| Jun 4, 2:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| Jun 4, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 60 min |
| Jun 4, 3:57 PM MDT | Tornado Warning | ABQ | Harding, Mora | 43 min |
| Jun 4, 4:23 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 52 min |
| Jun 4, 4:37 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 53 min |
| Jun 4, 5:07 PM MDT | Tornado Warning | ABQ | Quay | 53 min |
| Jun 4, 5:22 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 38 min |
| Jun 4, 5:25 PM MDT | Tornado Warning | ABQ | San Miguel | 50 min |
| Jun 4, 5:42 PM MDT | Tornado Warning | ABQ | Curry, Quay | 63 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.